Viruses Are The Culprits Behind Both Of These Illnesses
There are more than 200 viruses that can cause cold-like symptoms, says Campbell-Scherer. In contrast, there are just two influenza viruses, A and B, but they continually mutate, requiring the flu vaccine to be updated each year in order to protect against the latest strains.
You can contract cold or flu viruses by inhaling droplets in the air when an infected person coughs or sneezes, or by coming in contact with the other persons hands or a shared object or surface, and then touching your eyes, nose or mouth. Once the virus enters your body, it will zero in on the upper respiratory tract , although influenza can also affect the lungs. Cold viruses are infectious up to two days before symptoms appear and remain infectious until theyre gone. However, influenza is infectious one day before it appears and remains so for up to six days after symptoms develop.
Youre Spending Too Much Money On Brand Names
According to a 2014 study published by the National Bureau of Economic Research, pharmacy customers spend an extra $44 billion a year on brand-name products, including OTC medications and other health items. Healthcare professionals, on the other hand, are more inclined to buy generics, as they are able to make sense of the ingredients on drug labels and know what the best choice is for their symptoms.
But its hard for the average American to tell apart names like pseudoephedrine and phenylephrine or dextromethorphan and doxylamine, so they stick to household names and brands they see on TV. It might be worth asking your provider or pharmacist for a list of ingredients to look for before you browse medications next time you have a cold or the flu.
What Are Flu Antiviral Drugs
Flu antiviral drugs are prescription medicines that fight against flu viruses in your body. Antiviral drugs are not sold over the counter. You can only get them if you have a prescription from a health care provider. Antiviral drugs are different from antibiotics, which fight against bacterial infections.
Read Also: Flu Vaccine Efficacy By Year
Nasaleze Cold & Flu Blocker
With colds and flu is preventing is much better than curing. If you’re looking for something fast acting, this nasal spray works in under two minutes, to stop your cold or flu symptoms from further developing.
This powder spray is safe to use daily and works by transforming from powder to gel in the nose, which creates a barrier to shield and protect from airborne germs and viruses.
Simply blow your nose and apply to spritz to each nostril. Every time you blow your nose, repeat these steps to keep yourself fully protected.
The treatment is suitable for adults, athletes, pregnant and breast-feeding women, as well as children from three years old.
Price: £7.95, Amazon – buy here now
So What Exactly Is This Bug Thats Going Around
Rhinovirus is one of the bigger types of the common cold, where you may experience a cough, cold, congestion and sometimes a mild fever,Bindiya Gandhi, MD, board-certified in family and integrated medicine with more than 10 years of experience, told The Post. Sometimes, it can be confused with allergies, depending on the time of year, because there are fall allergies aside from spring.
The common cold can last anywhere from three to 10 days, she added.
Also Check: Flu Shot And Psoriatic Arthritis
Should I Take A Decongestant Or An Antihistamine
This depends on your symptoms. If you have nasal or sinus congestion, then a can help. If you have drainage — either a runny nose or postnasal drip or itchy, watery eyes — then an antihistamine could work.
Over-the-counter antihistamines could make you drowsy. might make you hyper or keep you awake. Antihistamines can thicken mucus, which can be a problem for people with asthma.
Both of these medications may mix poorly with other drugs, like those that treat heart disease, and they may worsen some conditions, like high blood pressure. Ask your doctor or pharmacist which one is best for you.
Pharmacy Cough Cold & Flu Medicine
Were here when you need us most with cough, cold and flu treatments. When youre experiencing a common cold, you’ll want cold remedies and medicines fast so shop our range of flu tablets, suspensions and throat sprays to help relieve pain, fever and coughs. Ask our pharmacist for advice. Always read the label.
Read Also: Does Lysol Kill Flu Virus
Drugs And Treatments For The Flu
Treating the flu mainly means relieving major symptoms until your body clears the infection.
Antibiotics arent effective against the flu because its caused by a virus, not bacteria. But your doctor may prescribe antibiotics to treat any secondary bacterial infection that may be present. Theyll likely recommend some combination of self-care and medication to treat your symptoms.
People who are at high risk for flu complications should seek immediate medical attention. High-risk groups include:
- adults ages 65 years and older
- women who are pregnant or up to 2 weeks postpartum
- people who have weakened immune systems
In most cases, however, the flu just needs to run its course. The best treatments for people with the flu are lots of rest and plenty of fluids.
You may not have much of an appetite, but its important to eat regular meals to keep up your strength.
If possible, stay home from work or school. Dont go back until your symptoms subside.
To bring down a fever, place a cool, damp washcloth on your forehead or take a cool bath.
You may also use over-the-counter pain relievers and fever reducers, such as acetaminophen or ibuprofen .
Other self-care options include the following:
- Have a bowl of hot soup to relieve nasal congestion.
- Gargle with warm salt water to soothe a sore throat.
- Avoid alcohol consumption.
OTC medications wont shorten the length of the flu, but they can help reduce symptoms.
Fda Approved Drugs For Influenza
There are four FDA-approved influenza antiviral drugs recommended by CDC for use against recently circulating influenza viruses.
Two older drugs, amantadine and rimantadine historically have been approved for treatment and prevention of influenza A virus infection. But many strains of influenza virus, including the 2009 H1N1 influenza virus, are now resistant to these drugs. CDC has not recommended the use of amantadine and rimantadine for recently circulating influenza viruses, although recommendations could change if there were future re-emergence of specific virus strains with susceptibility patterns favoring such use.
You May Like: Different Types Of Flu Shots
Nsaids And Your Heart
Certain NSAIDs are associated with a small increase in the relative risk for developing a heart attack, stroke, heart failure, atrial fibrillation, increased blood pressure, and blood clots. NSAIDs relieve pain and inflammation by inhibiting an enzyme called COX that produces molecules called prostaglandins. However, this enzyme also has additional important effects throughout the body, which may impact cardiovascular risk. For example, the inhibition of a form of COX called COX-2 in the lining of blood vessels may influence blood vessel injury repair, relaxation, and clotting. The inhibition of COX-2 in the kidney may influence fluid retention, which may in turn affect blood pressure and heart failure symptoms.
Large population studies have demonstrated that the use of NSAIDs similar to those in OTC cold and flu remedies is associated with about two additional cardiovascular events per 1,000 people per year among individuals without a history of cardiovascular disease . Among individuals with a history of CVD, this association increases to an additional seven or eight cardiovascular events per 1,000 people per year.
Thus, among individuals who do not have CVD, the use of NSAIDs such as ibuprofen or naproxen is usually a reasonable option for short-term symptom relief. For individuals who do have CVD, it is worth discussing use of NSAIDs with a doctor.
What Are The Best Medicines For A Cold That Will Work For Me
When you have a cold the chances are that you will have more than one symptom as a result.
The most common is a blocked/ a runny nose , a sore throat, and a headache.
This will mean that you will need a form of treatment that can tackle multiple symptoms in order to provide relief.
Luckily, there are a number of different options out there. These are tablets, capsules and oral liquids.
Many cold treatments include the common painkillers, paracetamol, ibuprofen, aspirin, etc.
They will also include the active ingredients from other types of treatment.
They also include other ingredients that will vary depending on brand and type of treatment.
Recommended Reading: Thimerosal Free Flu Shot Cvs
Nurofen Cold & Flu Relief Tablets
When you’re suffering with flu symptoms, fast acting relief you can rely on is essential.
Nurofen Cold and Flu relief tablets can be used to help relieve you of all of the major symptoms that can often make it impossible to do anything else.
It’ll help with the aches and pains and also unblock your sinuses when you’re all stuffed up.
Tips For Choosing Suitable Medications
When at the pharmacy, a person should look for medications that do not contain decongestants or NSAIDs other than aspirin. A person should read the product label carefully and look at the active ingredients list. This is where drug manufacturers typically list the drugs and their effects.
A person should also avoid medications that are high in sodium. These ingredients can also increase a persons blood pressure.
Some medications, such as NSAIDs, have warning labels on the packaging. The warning is about how the medication may increase a persons blood pressure. People with hypertension or heart disease should avoid any medications that have this label.
Finally, if a person is not sure, they can ask the pharmacist or their doctor. They should mention any conditions they have, such as hypertension or heart disease, as well as any medications they are taking. The pharmacist or doctor will then outline which medications are safe for the person to take.
Recommended Reading: Does Medicare Cover Flu Shots At Safeway
What Are The Ideal Medicines For The Flu For Me
When it comes to treating the flu, many treatments are the same as for a cold and will say as much on the packaging.
There are some flu-specific treatments though, but these will only include the same active ingredients as combined cold and flu treatments.
There is one ingredient another ingredient that isnt medicinal in nature but can help with relieving the symptoms of the flu.
Warnings For Use In Children
Use caution when giving OTC cold drugs to children. It can be easy to give a child too much, and some OTC cold drugs can have serious side effects. Accidental overdoses can sometimes be fatal.
When in doubt about the safety of a cold drug for your child, always talk to your childs doctor or pharmacist.
Children who are younger than age 7 should never give themselves nasal decongestant sprays. Saline nasal drops are a child-safe alternative that can help ease congestion. Ask their doctor for guidance.
Also, never give aspirin to children. Aspirin has been linked to a rare but life-threatening illness called Reyes syndrome in children. Try ibuprofen or acetaminophen instead. These pain relievers are safe for children, but need special dosing based on your childs age and weight.
Always use cold drugs according to the product recommendations or your healthcare providers advice. This helps you use them safely.
However, certain cold drugs deserve special consideration:
Also Check: How Often To Get Flu Vaccine
Use ‘extreme Caution’ With Kids
Medications for children, and remedies totreat stuffy nose, cough and sore throat, are most sought after, said Belcher.
But she warns parents to avoid giving children medications meant for adults if their usual remedies are unavailable.
If anybody has any symptoms, they should assume that it’s COVID. Dr. Nili Kaplan-Myrth
“Children are not just small adults,” said Belcher.
“Parents should exercise extreme caution and make sure that they’re checking in with their provider before they do anything to treat any of those symptoms with something that they’re not used to using.”
Dr. Nili Kaplan-Myrth, an Ottawa doctor, echoed Belcher’s concerns of giving cold medications to children.
“Those are medications that are sedating. They are not safe for children. They can decrease respiration rates for children,” she said.
“That means that it can make it harder for a child to breathe.”
Kaplan-Myrth said the low supply of over-the-counter medications is proof of the widespread disease in the community.
“But it’s also a sign of people not knowing that children should not be using cold medications,” said Kaplan-Myrth.
The Best Medicine For Nagging Cough:
Cough suppressants, known as antitussives, inhibit the cough reflex in the brain. The common cough suppressant dextromethorphan can be found alone in products such as Robitussin Cough Gels and CVS Health Tussin Cough Liquid Gels, or in combination with other active ingredients as in Vicks Dayquil Cough and Delsym Adult DM Cough + Chest Congestion Relief Liquid.
Expectorants such as guaifenesin work chiefly by thinning mucus so it is easier to cough up and out.
Antihistamines block histamine, a chemical the body releases that triggers runny nose and watery eyes. Coughs can be caused by postnasal drip a trickle of mucus and other secretions that stimulates nerves in the back of the throat in which case drying up the source with an antihistamine is the best way to treat it, says Dr. Favini. Widely used brands include Benadryl Allergy & Cold and Actifed Cold.
Don’t Miss: Can Kids Get The Flu Shot
If Your Child Gets Sick With Flu
Your childs health care provider can help decide whether your child should take antiviral drugs if they become sick with flu this season. Flu signs and symptoms include fever, headache, extreme tiredness, dry cough, sore throat, runny or stuffy nose and muscle aches. Its important to note that some children with flu will not have a fever.
For more information about influenza antiviral drugs, visit Treatment Antiviral Drugs.
What Are The Best Medicines For A Cough
The best medicine for a cough is very much dependant on the type of cough that you have.
There are different types of coughs, each with their own treatments that will reduce the effects.
The different types of a cough are:
- A dry Cough
We have much more information about the best medicines for coughs in our guide.
Don’t Miss: Seasonal Flu Vaccine Protects Against Influenza C
How Much Is Too Much
Acetaminophen is more dangerous than you might think. Because its processed through your liver, if you exceed the upper limits of how much to take4,000 milligrams a dayit can cause liver failure .
According to Health Canada, acetaminophen is actually the main cause of acute liver failurewhere, over a few hours or days, your liver suddenly stops working. Even at the recommended dose, using acetaminophen for an extended period of time, taking it if you have liver disease, or taking it if you regularly have more than three drinks a day, can also lead to liver failure. In 2011, Tylenol reduced its maximum recommended daily limit to 3,000 mg for products sold in the United States to help prevent accidental overdosesthough the higher limit remains in Canada.
Fda Approves New Flu Pill That Can Be Taken After Onset Of Symptoms
The medication, called XOFLUZA, can be prescribed to those 12 and older.
The FDA has approved a new flu medication in the form of a single-dose pill.
The medication, called XOFLUZA, was designed to make the flu shorter if taken within 48 hours of onset and can be prescribed to patients 12 and older once they’ve been diagnosed with the illness, according to the FDA.
The new medication is designed to significantly reduced the duration of flu symptoms by more than one day, when compared to a placebo in clinical trials, the FDA said.
Researchers believe the medication will prevent patients from spreading the flu, which could help reign in contagion rates following the 2017-2018 flu season, which saw 900,000 hospitalizations and 80,000 deaths — the deadliest season in four decades, according to the FDA. The medication was approved under a priority review.
The medication is the first in a new class of antiviral medications that blocks an enzyme within the flu virus, which stops viral replication early in the influenza cycle, the FDA announced.
XOFLUZA is similar to Oseltamivir, also known under the brand name Tamiflu, but “decreases viral shedding faster” and is associated with less side effects, Dr. Todd Ellerin, the infectious disease specialist at South Shore Hospital in Massachusetts, told ABC News.
“Like Tamiflu, it seems to work better the quicker it gets into the patient,” Ellerin said.
Don’t Miss: How Long Is Flu Season
Whats The Difference Between The Common Cold And Covid
The cough and congestion levels can be similar but the main difference is that COVID-19 symptoms tend to be more respiratory-related, like shortness of breath, she said. People also experience loss of taste, smell, and some gastrointestinal issues, whether thats nausea, vomiting, or diarrhea.
Because some symptoms overlap, Dr. Gandhi recommended taking a COVID-19 swab test, even if experiencing a mild cold or cough. Nine times out of 10, it could be a common cold, but its good to assess if its something more severe.
Paracetamol For Pain And Fever
Paracetamol can be used for adults and children over 1 month for pain and symptoms of fever. Make sure youve got the right strength for your childs age and weight as overdosing can be dangerous.
Read and follow the directions on the label carefully. If you are not sure check with your doctor or pharmacist.
Read Also: Where Can I Get A Flu Shot With Tricare
Combination Cough And Cold Medicines
Cough and cold medicines are often used for symptom relief however its important to know there is not enough evidence showing they work well, particularly in children.
Cough and cold medicines should not be given to children under 6. You should ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.
Cough and cold medicines often contain paracetamol, so it is important to check the label to avoid doubling up and taking other medicines that also contain paracetamol.